- Acetaminophen, Aspirin: These are the staple of OTC pain relief; acetaminophen is much less effective for headache, but better tolerated. These need to be limited, so as to avoid the rebound situation.
- Ibuprofen (Motrin): Helpful for migraine and tension headache. Useful in children, and a liquid form is available. GI upset is relatively common, but ibuprofen is more effective for headache than acetaminophen. Adding caffeine can increase efficacy.
- Caffeine: Caffeine beverages or tablets (100 mg.) are helpful for migraine and tension headache, either alone or as an adjunct to analgesics. Caffeine added to other abortives enhances their effectiveness and decreases drowsiness. For example, Midrin plus caffeine is an effective combination. Caffeine must be limited so as to avoid "rebound" headaches.
- Caffeine-aspirin combinations: Excedrin Migraine has 65 mg. caffeine, 250 mg. of aspirin, and 250 mg. of acetaminophen; this is a very effective OTC preparation, but overuse leads to rebound headaches. Anacin contains much less caffeine (32 mg.). Aspirin Free Excedrin is a very useful combination of acetaminophen and caffeine.
- Naproxen (Anaprox D.S, Aleve (OTC)): Useful in younger patients, nonsedating, but very frequent GI upset. The usual dose is one 550 mg. Anaprox D.S. tablet with food, which may be repeated up to a maximum of three per day. If used on a daily basis, two per day should be the limit. Adding caffeine can increase efficacy.
- Flurbiprofen (Ansaid): Ansaid is a well tolerated anti-inflammatory, similar to ibuprofen or naproxen. Useful in migraine and menstrual migraine, as well as tension headache. The addition of caffeine to any anti-inflammatory enhances the effect. GI upset is common, but Ansaid is nonaddicting and not sedating. One tablet every three to four hours is the usual dose, with a limit of three, and occasionally four, per day.
- Midrin: Effective, safe, and used in children as well as adults. Primarily a migraine abortive, Midrin is also very helpful for tension headache. The usual dose is one or two per day to start then one every hour as needed, five or six per day at most. May be combined with caffeine for increased efficacy.
- Norgesic Forte: effective nonaddicting combination of aspirin, caffeine, and orphenadrine. GI side effects are common, as is fatigue. Usual dose is one half or one tablet every 3 or 4 hours, two per day at most.
- Ultram: 50 mg. tablets, 1 or 2 every four hours, relatively few side effects but sedation, nausea, and dizziness may occur. Addiction uncommon but may occur. Need to limit to 4 per day, 10 per week.
- Ketoprofen: NSAID now available OTC. Most patients require 3 or 4 of the low strength OTC tablets. Adding caffeine can increase efficacy.